Hail, Umatilla
- When
- July 16, 1:45 PM PST
- Where
- Umatilla County, 2.37 mi SW of Bingham Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.730, -118.270
Hail accompanied by 5 to 10 minutes of heavy rainfall that left areas of standing water.
A shortwave rotating around an upper level low produced thunderstorms over northeast Oregon during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A shortwave rotating around an upper level low produced thunderstorms over northeast Oregon during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 16, 1:28 PM PST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 228 PM PDT SAT JUL 16 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY. IT COULD BE A BUSY LATE AFTERNOON AND EVENING WEATHER SHIFT AS SCATTERED THUNDERSTORMS DEVELOP OVER THE EASTERN HALF OF THE FORECAST AREA. THESE ARE ASSOCIATED WITH A WAVE CURRENTLY OVER NORTH CENTRAL OREGON SWINGING TO THE E-NE. THIS WAVE CAN CLEARLY BEEN SEEN ON WATER VAPOR LOOPS. THE AIR MASS IS BECOMING INCREASINGLY UNSTABLE AS LAPSE RATES STEEPEN AND A MID LEVEL JET NOSES TOWARDS THE HELLS CANYON AREA. SOME STORMS WILL BE STRONG WITH HEAVY RAIN...HAIL UP TO PENNY SIZE...AND GUSTY WINDS. THERE MAY BE ISOLATED SEVERE STORMS AS WELL...MAINLY NEAR UNION AND WALLOWA COUNTIES. I AGREE WITH STORM PREDICTION CENTER'S LATEST MESOSCALE DISCUSSION. THE WAVE WILL QUICKLY MOVE OUT OF THE REGION AFTER SUNSET WITH THUNDERSTORMS DIMINISHING OVERNIGHT. THE UPPER LEVEL TROUGH WILL REMAIN OFF THE COAST THROUGH MONDAY EVENING. THE MAIN UPPER LOW WILL TRAVERSE SOUTHWARD AND WILL BE AT THE CORNER OF SW OREGON COAST BY 06Z TUESDAY. MEANWHILE...A VERY STRONG AND BROAD UPPER RIDGE EAST OF THE ROCKIES WILL RETROGRADE SLIGHTLY...WITH DRIER AIR SPREADING ACROSS SE OREGON SUNDAY THEN FARTHER WEST AND NORTH MONDAY AND TUESDAY. THERE WILL BE A GOOD CHANCE OF SHOWERS AND A FEW THUNDERSTORMS JUST EAST OF THE CASCADES DURING THIS PERIOD. THE BLUE MOUNTAINS WILL HAVE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY BUT SHOULD BE DRY MONDAY AND TUESDAY. THE REST OF THE FORECAST AREA WILL BE DRY. THE LOW OFFSHORE IS THEN PROGGED TO TRACK EAST ACROSS OREGON ON TUESDAY. THIS SYSTEM WILL BRING SCATTERED SHOWERS OVER MOST OF THE AREA ON TUESDAY. AT THIS TIME...I WILL ONLY MENTION A SLIGHT CHANCE OF THUNDERSTORMS FOR A COUPLE OF REASONS. COOLER AIR WILL SPREAD AT THE SURFACE ALONG WITH INCREASING CLOUD COVER. THIS COULD HELP STABILIZE THE AIR MASS SO THAT ONLY ISOLATED THUNDERSTORMS MAY DEVELOP. HOWEVER...THERE IS STRONG SPEED AND DIRECTIONAL SHEAR THAT WILL NEED TO BE CLOSELY ANALYZED FOR THE POTENTIAL OF STRONG STORMS SHOULD THEY DEVELOP. SURFACE WINDS WILL ALSO BE BREEZY TO WINDY ACROSS THE COLUMBIA BASIN DURING THIS TIME. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...MODELS ARE IN HAVING A TROUGH OVER THE AREA THROUGH THE LONG TERM PERIOD. INITIALLY A WEAK TROUGH WILL BE DEPARTING THE AREA TUESDAY NIGHT WITH A SLIGHT CHANCE OF RAIN SHOWERS OVER THE CASCADES AND EASTERN MOUNTAINS. ON WEDNESDAY AN UPPER LOW WILL MOVE DOWN OUT OF THE GULF OF ALASKA REACHING VANCOUVER ISLAND WEDNESDAY AFTERNOON AND OVER THE WASHINGTON CASCADES WEDNESDAY NIGHT. THIS WILL PUT AN UNSTABLE SOUTHWEST FLOW OVER THE AREA WEDNESDAY AFTERNOON SO HAVE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE BLUE MOUNTAINS AND NORTHEAST OREGON WITH A CHANCE OF RAIN SHOWERS IN THE CASCADES. WEDNESDAY NIGHT WITH THE LOW NEARLY OVERHEAD...HAVE A SLIGHT CHANCE OF SHOWERS OVER MOST OF THE AREA EXCEPT IN CENTRAL OREGON WHERE THEY WILL BE IN THE RAIN SHADOW OF THE CASCADES. MODELS BEGIN TO DIVERGE AT THIS POINT WITH THE GFS MOVING THE LOW EAST OUT OF THE AREA BY THURSDAY AFTERNOON AND HAVING A FAIRLY STABLE WEST TO NORTHWEST FLOW OVER THE AREA THROUGH FRIDAY NIGHT. THE ECMWF MOVES THE LOW GRADUALLY NORTHEAST INTO SASKATCHEWAN WITH OUR AREA REMAINING UNDER THE EAST SIDE OF A GRADUALLY WEAKENING TROUGH IN A NORTHWEST FLOW THROUGH FRIDAY. HAVE KEPT A SLIGHT CHANCE OF RAIN SHOWERS IN THE CASCADES AND EASTERN MOUNTAINS THURSDAY THEN DRY THROUGH FRIDAY. BOTH MODELS SHOW ANOTHER UPPER LOW AND TROUGH APPROACHING THE COAST FRIDAY NIGHT AND SATURDAY BUT THE EFFECTS SHOULD BE LIMITED TO THE WASHINGTON CASCADES SO HAVE PLACED A SLIGHT CHANCE OF RAIN SHOWERS THERE WITH THE REST OF THE AREA DRY FOR NOW. TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL FOR MID JULY WITH HIGHS IN THE MID 70S TO MID 80S AND UPPER 60S AND 70S IN THE MOUNTAINS. THE COLUMBIA BASIN AND GORGE IS LOOKING BREEZY ON WEDNESDAY AND THURSDAY AFTERNOONS. PERRY && .AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TOMORROW MORNING. HOWEVER...A WEATHER SYSTEM MOVING ACROSS THE REGION THIS AFTERNOON AND EVENING WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO ALL AREAS THROUGH 02Z THIS AFTERNOON IN THE WEST AND THROUGH 06Z THIS EVENING IN THE EAST. CEILINGS WILL GENERALLY REMAIN ABOVE 5000 FT AGL BUT CONDITIONS MAY BRIEFLY DROP TO MVFR IN THE IMMEDIATE VICINITY OF SHOWERS AND/OR THUNDERSTORMS THROUGH THIS AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS MAY HAVE GUSTY WINDS TO 50 MPH...LARGE HAIL AND BRIEF HEAVY DOWNPOURS. CONDITIONS WILL IMPROVE AND SHOWERS WILL END AFTER 06Z. WINDS WILL BE GENERALLY 10 TO 20 KTS WITH GUSTS TO 25 KTS THIS AFTERNOON AND EVENING ESPECIALLY AT KDLS AND KPDT. WINDS WILL DECREASE TO UNDER 10 KTS AND REMAIN THERE AFTER 06Z TONIGHT. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 56 85 57 85 / 40 10 10 0 ALW 60 87 62 87 / 40 10 10 0 PSC 59 88 60 89 / 30 10 10 0 YKM 57 82 58 86 / 20 20 20 10 HRI 58 87 60 87 / 30 10 10 0 ELN 56 83 58 85 / 30 20 20 10 RDM 50 80 52 85 / 30 10 10 10 LGD 55 86 55 85 / 50 10 10 10 GCD 52 83 53 85 / 30 10 10 10 DLS 60 79 62 86 / 30 20 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX SUNDAY : GREEN MONDAY : GREEN TUESDAY : YELLOW GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85/83/83
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
528 AM PDT SAT JUL 16 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
171215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
528 AM PDT SAT JUL 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, EAST
SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON
STRONG THUNDERSTORMS
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A DISTURBANCE SWINGING THROUGH THE BOTTOM OF AN UPPER LEVEL TROUGH
OFF THE PACIFIC NORTHWEST COAST WILL MOVE ACROSS THE REGION TODAY,
EXITING BY MID TO LATE EVENING. THIS SYSTEM WILL BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO ALL AREAS INTO THIS EVENING.
WIND SHEAR LOOKS TO BE STRONG ENOUGH TO CAUSE A FEW THUNDERSTORMS
CAPABLE OF WIND GUSTS OF 40 TO 50 MPH AND HAIL OF A AROUND ONE HALF
INCH IN DIAMETER. THE AREAS THAT MAY SEE THESE TYPES OF STORMS ARE
LISTED UNDER THE STRONG THUNDERSTORM HEADLINE ABOVE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS SUNDAY
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON
THE UPPER TROUGH LOOKS TO REMAIN OFFSHORE SUNDAY THROUGH TUESDAY.
THIS WILL KEEP THE REGION UNDER A WARM AND POTENTIALLY UNSTABLE AIR
MASS THROUGH TUESDAY. AS A RESULT, SOME AREAS MAY SEE CHANCES FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
244 PM PDT SAT JUL 16 2011
ORZ044-502-503-505-507-162245-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-JOHN DAY BASIN
OR-LOWER COLUMBIA BASIN OF OREGON OR-NORTHERN BLUE MOUNTAINS OF
OREGON OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
244 PM PDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY IN EAST
CENTRAL OREGON...AND WESTERN UMATILLA...SOUTHEASTERN MORROW AND
EXTREME WESTERN UNION COUNTIES IN NORTHEAST OREGON UNTIL 345 PM
PDT...
AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
2 STRONG THUNDERSTORMS. ONE STORM WAS 5 MILES NORTH OF RITTER...
AND THE OTHER STORM WAS 10 MILES SOUTHWEST OF PILOT ROCK. THESE
STORMS ARE MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
LAT...LON 4495 11930 4543 11922 4544 11920 4548 11919
4546 11915 4551 11915 4552 11921 4590 11915
4553 11847 4484 11895
TIME...MOT...LOC 2141Z 205DEG 24KT 4501 11912The Pendleton radar (KPDT), 45 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 hail. Local standard time, as filed.
Hail accompanied by 5 to 10 minutes of heavy rainfall that left areas of standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313226, 313225.